Minnesota, 2004

Hail in Minnesota, April 18, 2004

April 18, 2004 · NWS FGF · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 18, 2:48 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 18, 2:48 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
348 PM CDT SUN APR 18 2004

.SHORT TERM...
UPPER LEVEL TROUGH OVER THE HIGH PLAINS WILL MOVE OVER THE GREAT
LAKES BY MORNING. WATER VAPOR LOOP INDICATING MAIN TROUGH OVER
NORTHEAST CO MOVING NORTHEAST AS PROGRESSIVE UPSTREAM RIDGE/TROUGH
MOVES CO TROUGH OUT. SURFACE LOW WAS SOUTHEAST OF ATY WITH A WARM
FRONT ACROSS CENTRAL MN AND AN INVERTED TROUGH NORTHEAST TO NEAR
INL. TEMPERATURES WERE GENERALLY IN THE 40S AND 50S IN THE FORECAST
AREA WITH 80S ACROSS SOUTHERN MN. DEWPOINTS WERE MODEST IN THE MID
50S IN THE WARM SECTOR. MODEL DIFFEENCES REMAIN WITH THE GFS TAKING A
SLIGHTLY MORE NORTHERN PATH WITH THE SURFACE LOW TO SOUTH OF DLH BY
00Z AND THE ETA NEAR MSP BY 00Z. WITH WARM ACROSS CENTRAL MN WILL
PREFER THE GFS SOLUTION. NEXT SHORT WAVE OFF THE CA COAST WILL MOVE
INTO THE NORTHERN PLAINS TUESDAY FOR ANOTHER CHANCE OF RAIN.

.LONG TERM...
WIDE RANGE OF SOLUTIONS IN MODELS TODAY THOUGH GFS AND EUROPEAN SHOW
FAIR AGREEMENT ON THE RIDGE BUILDING TREND OVER THE INTER-MOUNTAIN
WEST THIS WEEKEND...WITH CANADIAN BEING LATER AND FARTHER WEST WITH
THE SAME TREND. SHORTWAVES WILL SLIDE SOUTH OF FORECAST AREA UNTIL
THE RIDGE HAS BUILT SUBSTANTIALLY...MAYBE NEXT WEEK. AND THE WEAK
SHORTWAVE SHOWN BY GFS TO PASS THROUGH FOR A CHANCE OF SHOWERS SAT
NIGHT/SUNDAY...JUST AS THE RIDGE IS ALMOST STRONG ENOUGH TO KEEP
THESE SYSTEMS DRY...IS VERY UNCERTAIN IN AVAILABLE MOISTURE AND
LOCATION. SO A CHANCE IS JUST THE TICKET. LITTLE CHANGE IN
TEMPERATURES IN KEEPING CLOSE TO SEASONAL LEVELS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...TORNADO WATCH #82 IN EFFECT UNTIL 8 PM CDT FOR OTTER
     TAIL...BECKER...HUBBARD...WADENA AND GRANT COUNTIES.

&&

HOPPES/GV
Hazardous weather outlook, Apr 18, 5:35 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
635 AM CDT SUN APR 18 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
635 AM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...PRODUCING LARGE
HAIL...OVER PARTS OF WEST CENTRAL MINNESOTA EARLY THIS MORNING AND
AGAIN MIDDAY THROUGH LATE AFTERNOON.  THE THREAT FOR SEVERE WEATHER
MAINLY COVERS OTTERTAIL...GRANT...AND WADENA COUNTIES IN MINNESOTA.
OVER SOUTHEAST NORTH DAKOTA AND THE REMAINDER OF THE LAKES REGION OF
WEST CENTRAL MINNESOTA...SOUTH OF A LISBON TO FARGO TO BEMIDJI
LINE...SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY WITH A SLIGHT
CHANCE THAT THESE MAY APPROACH SEVERE LIMITS.

LOW PRESSURE WILL MOVE TO NEAR SISSESTON SOUTH DAKOTA BY EARLY
AFTERNOON AND THEN TO NEAR DULUTH BY MIDNIGHT.  VERY WARM AND MOIST
AIR WILL FLOW NORTH INTO WEST CENTRAL MINNESOTA THIS MORNING AND
AFTERNOON. A LARGE TEMPERATURE CONTRAST WILL DEVELOP NEAR THIS
SYSTEM WITH HIGHS IN THE 80S SOUTH OF THE WARM FRONT OVER THE
SOUTHERN ONE HALF OF MINNESOTA WHILE TEMPERATURES OVER FAR NORTHWEST
MINNESOTA AND NORTHEAST NORTH DAKOTA WILL BE IN THE 40S AND 50S.

THE THREAT FOR SEVERE WEATHER WILL END BY 6 PM AS COOLER AIR
MOVES INTO THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE FEGUS FALLS...ELBOW
LAKE...AND WADENA AREAS TODAY. IF WARMER AIR GETS FARTHER NORTH THAN
ANTICIPATED...THEN SPOTTERS MAY BE NEEDED AS FAR NORTH AS FARGO AND
DETROIT LAKES THIS AFTERNOON.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

RIDDLE

In the hours before

Special weather statement, Apr 18, 3:00 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
400 PM CDT SUN APR 18 2004

MNZ029-182124-
WILKIN-
400 PM CDT SUN APR 18 2004

...TORNADO WATCH #82 HAS BEEN CANCELLED FOR WILKIN COUNTY...

TORNADO WATCH #82 HAS BEEN CANCELLED FOR WILKIN COUNTY.

HOWEVER...THE TORNADO WATCH REMAINS IN EFFECT FOR
GRANT...OTTERTAIL...BECKER...HUBBARD...AND WADENA COUNTIES UNTIL 800
PM CDT.

TG

The radar

The Fargo/Grand Forks radar (KMVX), 157 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clearwater

When
April 18, 5:20 PM CST
Where
Clearwater County, 7 mi SE of Zerkel
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.250, -95.283

Hail, Clearwater

When
April 18, 5:30 PM CST
Where
Clearwater County, 5 mi SE of Zerkel
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.267, -95.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392213, 5392214.